Belly Dancing And Indians

Chemo, Kemosabe

It’s Thursday, 27 June, 2019. This morning I had my second shot of chemo. After the first shot, on Monday, I felt pretty good – at first. I even took my friend Robert, who went with me to the hospital, out for tacos afterward. That’s what you do after chemo, right? Tacos for chemo, burgers for radiation. And ice cream for tonsils. Robert and I had a nice lunch, some laughs, and I thought, “Well this isn’t so bad.” Later in the afternoon however, after Robert dropped me off at home, I got a headache and eventually diarrhea. Not pretty. But it was the first shot and my body had been shocked. Something unsavory was bound to happen. This morning, after the second shot, I went to Whole Foods to get some ginger candy (helps the nausea) and I grabbed a salad for lunch while I was there. I actually feel just fine this afternoon.

I’ve taken to thinking of chemo as Kemosabe. Those of you who are around my age and older will remember watching “The Lone Ranger” on television. It was a Western made in the 1950s. I saw it in reruns as a little boy in the 1960s. Westerns were big in those days. I remember having a lamp in my bedroom that looked like a covered wagon. All the boys played with cowboy hats and pistols in holsters. We all wanted to be the cowboys. Nobody wanted to be the Indians. I suppose being on the side that had its land taken away and was wiped out by smallpox didn’t seem like much fun. But thinking about it, a headband, moccasins and a fringed vest; isn’t that what hippies wore? I guess it turns out when you smoke pot you want to be Indian after all. Anyway, the premise of the show was that there was this nameless former Texas Ranger who had an Indian (Native American) sidekick called Tonto. Together they roamed the American West in the 1800s, catching bad guys and saving people in distress. The Ranger’s name was never revealed, and he wore a little black mask over his eyes which apparently was enough to conceal his identity. Maybe that’s where people got the idea that putting a little black strip over their eyes in dirty photos kept them from being recognized. To keep the Ranger’s name a secret, Tonto called him Kemosabe, which evidently meant something like “faithful friend” in his tribe’s language. I don’t actually call chemo Kemosabe out loud as I doubt anyone at the Cancer Center is old enough to know what the hell I’m talking about. Frankly, at my age, I’m getting used to that in most situations now.

Enjoying a chemo recliner (sorry about the dirty shoes)

Who am I without belly dancing?

So let me take the mystery out of chemo for you. First of all, what’s called chemo is not the same thing for everyone. Chemotherapy is the act of injecting any of a variety of drugs into a cancer patient to kill cancer cells. Sadly, in the process many healthy cells are also killed. That’s why patients can become very ill, even losing their hair. The drug I am receiving does not cause hair loss. However, I’m told that when I have a bone marrow transplant I’ll be treated to a strong chemo drug with side effects, including hair loss. I’m thinking I might wear a bandana and big hoop earrings. Maybe even an eye patch. “Aye, matey!”

As I mentioned in my previous post, I always pictured chemo as a place where people kick back in big comfortable recliners and eat cookies. That’s kind of true. There are recliners but I wouldn’t call them particularly comfortable. There are also snacks but I never eat them. They’re just junk. It never ceases to amaze me that hospitals give patients junk food. I mean, aren’t they supposed to be in the health business? So, you sit in these recliners and, in most cases they put an IV in your arm. In my case the nurse gives me a shot in my belly, injecting a drug very slowly. It burns. She then extracts the needle and, voila!, that’s it. It takes more time to set up than to actually give me the shot. Once it’s done, I’m free to leave. By the next day the injection site turns red, develops a welt, and becomes itchy. I’m told that after about two weeks it peels. Soon my belly is going to look like a pepperoni pizza. I guess I’m going to have to give up belly dancing for a while. But who am I without belly dancing? Curse you cancer!

Kicking my ass

It’s not really the chemo that’s kicking my ass. It’s the drugs I’m taking daily at home. I guess in time my body will learn to tolerate them better. But for now, not so much. I take one pill that can cause blood clots so I’ve been instructed to walk at least 10 minutes every couple of hours. This is totally going to mess up my Netflix bingeing. It also makes me feel nauseated in the morning. And there’s a pill that makes me tired, so I take that one in the evening. But my great joy and excitement will come tomorrow when I take a once-weekly steroid. My doctor told me to choose a day when I can feel sick in the evening and not sleep that night. Why don’t I just drink vodka all afternoon? I find it produces the same affect. I decided to take the steroid on Fridays. Why? I don’t know. I do chemo on Mondays and Thursdays. I don’t want to take it on those days and I don’t really want to be sick in between. If I don’t sleep much on Friday nights I can cat nap on Saturdays and probably feel like myself again on Sundays, giving me some weekend time to spend with my friends and family.

So there it is. Chemo Kemosabe is my faithful friend. No doubt. I mean, hopefully it’s going to save my life. Still, it’s the most unfriendly friend I’ve ever had.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.